Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 60, NWS Goodland, KS

August 23, 2019Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 23, 2019, 6:41 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2019, 6:41 PM MDT (00:41 UTC)
Expired
Aug 23, 2019, 10:25 PM MDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:48 PM MDTFLASH FLOOD12 Ssw Flagler, COWATER RUNNING LIKE A RIVER THROUGH THE YARD. WATER ALMOST UP TO HOUSE AND MAY FLOOD BASEMENT.
Aug 23, 8:30 PM MDTHEAVY RAIN 2.59 N Aroya, CO2.5 INCHES OF RAIN FELL IN ASSOCIATION WITH NEARLY STATIONARY THUNDERSTORMS IN A SPAN OF ROUGHLY 2 HOURS, BETWEEN 6 PM AND 8 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3176 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS53 KGLD 240041
FFWGLD
COC017-063-240445-
/O.NEW.KGLD.FF.W.0060.190824T0041Z-190824T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
641 PM MDT Fri Aug 23 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northwestern Cheyenne County in east central Colorado...
  Southwestern Kit Carson County in east central Colorado...

* Until 1045 PM MDT.

* At 641 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Flagler, Seibert, Kit Carson, Vona, Wild Horse and Aroya. 

This includes Interstate 70 in Colorado between mile markers 391 and
412.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3941 10315 3941 10276 3908 10269 3873 10276
      3873 10316

$$

AW/Lundquist
2 follow-up statements
575 
WGUS73 KGLD 240206
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
806 PM MDT Fri Aug 23 2019

COC017-063-240445-
/O.CON.KGLD.FF.W.0060.000000T0000Z-190824T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Kit Carson CO-
806 PM MDT Fri Aug 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...

At 805 PM MDT, Doppler radar indicated thunderstorms producing 
prolonged rainfall across the warned area. Three and a half inches 
of rain have fallen. Flash flooding is expected to begin shortly or 
may already be occurring.

Some locations that will experience flooding include...
Flagler, Seibert, Kit Carson, Vona, Wild Horse and Aroya. 

This includes Interstate 70 in Colorado between mile markers 391 and
412.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3941 10315 3941 10276 3908 10269 3873 10276
      3873 10316

$$
AW
842 
WGUS73 KGLD 240425
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1025 PM MDT Fri Aug 23 2019

COC017-063-240433-
/O.CAN.KGLD.FF.W.0060.000000T0000Z-190824T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Kit Carson CO-
1025 PM MDT Fri Aug 23 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO IS CANCELLED...

Heavy rain has ended and there are no reports of ongoing flooding in 
the warning area. As a result, the Flash Flood Warning has been 
cancelled.

LAT...LON 3941 10315 3941 10276 3908 10269 3873 10276
      3873 10316

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:12 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 2:12 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
212 PM MDT Fri Aug 23 2019

.SHORT TERM...(This evening through Saturday)
Issued at 148 PM MDT Fri Aug 23 2019

Training convection has been persistent in Sheridan and Graham
counties this morning and afternoon, tied to an outflow boundary
from overnight storms. That boundary has moved west as evident on
radar and is approaching the Colorado state line. As a result,
thinking the storms out east will finally be on the decline.

Tonight, thunderstorms will develop near the Front Range by 21Z
with approach of a fairly strong shortwave in the central Rockies
and propagate eastward as an MCS across the entire area tonight.
Initial development in northeast Colorado will be in a marginally
favorable environment for supercells, so there will be a window
for large hail and possibly a tornado between about 22z and 03z,
but as storms coalesce into an MCS by around 03Z near the Colorado
and Kansas state line the threat will transition to damaging
winds and flash flooding from heavy rainfall. The MCS will reach
eastern parts of the area around 06z with a continued risk for
damaging winds and flash flooding. Rainfall will persist past 06z,
but severe threat will diminish during the overnight hours. There
may be some patchy fog overnight and into the morning hours in the
wake of the MCS. Low temperatures will range from the upper 50s to
lower 60s.

Showers and isolated thunderstorms will linger into Saturday
morning in eastern areas with outflow boundaries and even some
upper support from the shortwave which will still be over the area
at 12z. Assuming we can clear out and get some surface heating,
scattered storms will redevelop in the afternoon and evening with
best chances in eastern areas closest to the upper support. The
clouds may end up reducing the threat for severe storms, but still
in a marginal risk so cannot totally discount. Marginally severe
wind and hail would be the hazards. High temperatures will again
depend on the cloud cover, but trended towards the cooler
guidance, with highs in the upper 70s to lower 80s, warmest in the
west where better chance for more sun. Low temperatures Saturday
night will be in the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 148 PM MDT Fri Aug 23 2019

Will start the period under northwest flow with a ridge over the
Great Basin and a trough near the Great Lakes. Appears to be
occasional embedded shortwaves in the flow which will bring daily
chances of showers and thunderstorms. Hard to rule out at least a
marginal risk for any day Sunday through about Tuesday with the
flow aloft and low level moisture, but details beyond that hard to
pin down at this time range. For the Wednesday through Friday
period, western ridge begins to expand over the Rockies. Still
seeing shortwaves rotating around the ridge, so will continue to
have POPs but only slight to low chance as confidence in coverage
decreases as upper ridge gets closer.

Temperatures during the entire long term period will be slightly
below normal, with highs mainly in the 70s and lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1125 AM MDT Fri Aug 23 2019

Low ceilings will slowly improve from MVFR to VFR by 21z this
afternoon at both KGLD and KMCK. Tonight, thunderstorms in
northeast Colorado will evolve into an MCS which will move across
both terminals tonight. As the storms move through, expect strong
and gusty surface winds and brief heavy rainfall. Overnight, low
clouds will expand in the wake of the MCS with IFR to VLIFR
conditions expected towards sunrise Saturday morning. Patchy fog
may develop as well during that time. Conditions will be slow to
improve Saturday morning with persistent low ceilings.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 6 PM MDT /7 PM CDT/ this evening through
     late tonight for KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for COZ090>092.

NE...Flash Flood Watch from 6 PM MDT /7 PM CDT/ this evening through
     late tonight for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...024
Hazardous weather outlook, Aug 23, 11:36 AM MDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1136 AM MDT Fri Aug 23 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241745-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1136 AM MDT Fri Aug 23 2019 /1236 PM CDT Fri Aug 23 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Locally heavy rainfall will persist into the afternoon across
portions of Sheridan and Graham counties in northwest Kansas.

This afternoon and tonight, thunderstorms will develop in northeast
Colorado later this afternoon and move across the remainder of the
area tonight. Initial storms will be capable of producing large hail
and perhaps a tornado or two, then as they move east and organize
into a line of storms across northwest Kansas and southwest Nebraska
tonight, damaging wind gusts and locally heavy rainfall will be main
hazards. The damaging winds may be widespread in nature.

Overnight and into Saturday morning, areas of fog may reduce
visibility to less than a mile at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal risk of severe thunderstorms Saturday afternoon
and evening across the entire area. Stronger storms will be capable
of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 23, 6:01 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT Fri Aug 23 2019

COZ091-092-240030-
Kit Carson County CO-Cheyenne County CO-
601 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Flagler to 11 miles west
of Kit Carson. Movement was northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.  These storms may briefly intensify, however, they
should remain sub-severe for the majority of their lifetime.

Locations impacted include...
Stratton, Flagler, Seibert, Kit Carson, Vona and Wild Horse.

This includes Interstate 70 in Colorado between mile markers 394 and
420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3946 10310 3951 10259 3861 10257 3861 10309
TIME...MOT...LOC 0000Z 240DEG 18KT 3937 10301 3872 10300

AW
Local storm report, Aug 23, 6:27 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             8 N WILD HORSE          38.93N 103.00W
08/23/2019  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:01 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson29 min
Aug 23, 6:12 PM MDTSevere Thunderstorm WarningGLDCheyenne33 min
Aug 23, 6:32 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Aug 23, 7:13 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Aug 23, 7:21 PM MDTSpecial Weather StatementGLDKit Carson24 min
Aug 23, 7:36 PM MDTTornado Warning Tornado observedGLDCheyenne24 min
Aug 23, 7:47 PM MDTSpecial Weather StatementGLDYuma28 min
Aug 24, 10:18 AM MDTAreal Flood WarningGLDCheyenne6 hr

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.